Connecticut, 2001

Damaging Wind in Connecticut, June 20, 2001

June 20, 2001 · NWS OKX · 1 event in 1 county or zone

With a warm humid unstable air mass in place, a line of scattered severe thunderstorms developed ahead of a cold front that moved slowly southeast. As severe thunderstorms moved east at around 30 mph, they produced high winds that downed trees and power lines in Newtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

With a warm humid unstable air mass in place, a line of scattered severe thunderstorms developed ahead of a cold front that moved slowly southeast. As severe thunderstorms moved east at around 30 mph, they produced high winds that downed trees and power lines in Newtown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT WED JUN 20 2001

SVR WX WATCH ISSUED FOR OR/PUTNAM CO NY AND INTERIOR SOUTHERN CT
THROUGH THIS EVE. PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY
PRESENT...AND NOW FORCING MECHANISM IN THE FORM OF WK SHORTWAVE
MOVING ACROSS PA TAPPING INTO THIS AVAILABLE ENERGY. THINK MAIN
TSTSM THREAT WILL CONTINUE INTO EARLY TONIGHT...THEN DIMINISH AS
SHORTWAVE PASSES TO OUR N AND E. HOWEVER...WITH FRONT SAGGING S INTO
FA...WL KEEP CHC OF SHOWERS THROUGHOUT TNT.

FOR THU...FRONT SAGS S INTO FA...THEN STALLS. WK SHORTWAVE ENERGY
STILL MOVES ACROSS...ESP N PORTIONS...SO WL KEEP SHOWER AND TSTM
THREAT THROUGH THU. SPC INDICATES AREA IN SLIGHT RISK...WL NOT
ENHANCE WORDING FOR NOW...AS LOW LEVEL STABILITY WITH DEVELOPING
ONSHORE FLOW MAY MITIGATE THREAT...ESP NYC AND COAST.

AS TROUGH SHARPENS ACROSS GREAT LAKES THU NIGHT...HGTS BEGIN TO
BUILD IN W ATLTC OCEAN IN RESPONSE...AND SHOULD FORCE FRONT BACK TO
THE N OF CWA. WITH ABUNDANT LL MOISTURE IN PLACE...AND INCREASING
INSTABILITY...THINK CHC OF SHOWERS THROUGH FRI SHOULD PREVAIL.
HOWEVER...THINK BEST THREAT WILL LIE ACROSS N AND W PORTIONS OF
CWA...CLOSER TO FRONTAL BOUNDARY AND WK SHORTWAVES PASSING BY. FRI
MAY ACTUALLY BE RAIN FREE IN A LARGE PORTION OF CWA...JUST WARM AND
HUMID...WITH SOME AM LOW CLOUDS AND FOG TO DEAL WITH...AND THEN
ISOLATED TO SCATTERED PM CONVECTION MAINLY ACROSS INTERIOR SECTIONS.
DID NOTE WK LO ON AVN MODEL DEVELOPING NEAR DELMARVA THU NIGHT AND
MOVING NEAR LI ON FRI...BUT BELIEVE THIS IS SPURIOUS...POSSIBLY DUE
TO CONVECTIVE FEEDBACK FROM CURRENT TSTMS OFF NC COAST.
THEREFORE...DO NOT ANTICIPATE WIDESPREAD RAIN/TSTMS ON FRI.

FRONT CRAWLS TO COAST FROM W FRI NIGHT AND SAT...BUT WITH SUCH
STRONG UPPER RIDGE IN W ATLTC...THINK FRONT WILL EITHER STALL OR
EVEN WASH OUT SAT INTO SUN NEAR THE COAST. WITH THIS IN MIND...AND
NOTING NEW AVN WAVE DEVELOPMENT ON FRONT...WL KEEP SHOWER THREAT
LINGERING INTO WEEKEND.

ON WATERS...NOTING 15 TO 20 KT WINDS ON AREA WATERS...WL START WINDS
15 TO 20 KT...THEN DEC AS NIGHT PROGRESSES TO 10 TO 15 KT.
THEREAFTER...AS FRONT SAGS S THROUGH AREA...WINDS GO TO NE TOWARD
AM. SEAS GENERALLY 2 TO 3 FT TONIGHT...DECREASING TO 2 FT OR LESS
THEREAFTER AS WINDS DIMINISH AND BECOME NE.

.OKX...SVR TSTM WATCH 457 FOR NY67-68 AND CT05>12.

KL

In the hours before

Special weather statement, Jun 20, 4:50 PM EST, 1 hour 30 minutes before
NYZ067-068-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
550 PM EDT WED JUN 20 2001

...CORRECTION TO WATCH BOX 459 FOR ORANGE AND PUTNAM COUNTIES IN NEW
YORK...

THE SEVERE THUNDERSTORM WATCH FOR ORANGE AND PUTNAM COUNTIES IS
IN EFFECT UNTIL 9 PM...NOT 11 PM.

The radar

The Brookhaven radar (KOKX), 72 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 20, 6:20 PM EST
Where
Fairfield County, Newtown
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.417, -73.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251252.